The Dangers Of Snorting Morphine (Insufflation)
Medically reviewed byIsaac Alexis, M.D., AAMA, AMP-BC
February 5, 2019
Snorting morphine can pose serious damage to a person’s health and increase risk for addiction. Those who abuse or are addicted to morphine may require addiction treatment for their drug abuse.
Morphine is an opioid that may be prescribed to ease moderate to severe pain. The drug can come in the form of an extended-release tablet or capsule form for gradual pain relief throughout the day, or an oral liquid that can be administered intravenously (IV).
Like other prescription opioids, morphine has a high risk for addiction. One of the ways that can indicate whether someone is addicted to or abusing a drug is the method of use.
Can You Snort Morphine?
Yes. People may snort morphine by crushing up the tablet form of the drug and snorts the resulting powder up their nose. Snorting morphine (insufflation) is one of the most common ways opioids like morphine are abused. Other common methods of morphine abuse include chewing the tablets, or dissolving the tablet powder and injecting it intravenously.
Snorting morphine, like other methods of abuse, is dangerous and can pose several health risks to your short and long-term health.
Side Effects Of Morphine
Morphine is a powerful opioid that may cause certain side effects in those who take it. These side effects may be enhanced when the morphine is snorted.
Side effects of morphine use can include:
- dry mouth
- stomach pain
- painful urination
- changes in mood
Get treatment when
and how you need it.
Some additional side effects may also occur when taking morphine that can be more serious, including irregular heartbeat and hallucinations. These can be serious and may require immediate medical attention.
Health Risks Of Morphine Insufflation
Morphine is a potent opioid that is meant to be taken orally or through intravenous (IV) administration as prescribed by a doctor.
When it is snorted, morphine can pose several dangers, including:
- damage to the nose
- abuse and addiction
- withdrawal symptoms
Damage To The Nose
The nasal cavity is made up of delicate mucous membranes that can be easily vulnerable to harm. Snorting foreign substances like crushed drugs up the nose can have damaging effects, including irritation and inflammation.
Continued morphine insufflation can also result in several other symptoms as a result of this irritation, including:
- bloody noses
- crusty skin inside the nose
- sinus infections
- chronic bad breath
Snorting morphine over an extended period of time can also lead to lasting damage to the nose. Those who repeatedly snort morphine may lose partial or full sense of smell, and experience structural damage such as bone loss, collapsed nasal passages, and blocked airways in the nose.
Chronic morphine insufflation can also cause holes between the nostrils (perforated septum) or in the roof of the mouth. This damage may lead to a change in your voice, or impact ability to whistle.
Morphine Dependence And Addiction
Chronic use of morphine can lead to a person developing drug dependence. This occurs when your body and brain have adapted to the effects of the drug. If you are dependent on morphine and stop using it, this can lead to symptoms of drug withdrawal.
Morphine is also highly-addictive, especially when it is not used as prescribed. Not everyone who is dependent on morphine becomes addicted, but the two often go hand in hand. The National Institute on Drug Abuse (NIDA) distinguishes drug dependence and addiction by explaining that each can occur as a result of a drug impacting two different areas of the brain.
Snorting morphine can increase the likelihood of developing addiction. Insufflation can cause drug effects to occur much quicker, including a rapid and intense feeling of pleasure (euphoria). This occurs due to morphine’s effects on the reward system area of the brain, which can also motivate people to use more of the drug to experience the same effects.
Withdrawal From Morphine
Morphine dependence can occur through chronic use of the drug, and may be experienced by both those who abuse morphine or use it as prescribed. When a person has become morphine-dependent, they may begin to experience certain withdrawal symptoms within hours after stopped use.
Withdrawal from morphine can be an uncomfortable and potentially dangerous process. Those who have used morphine for an extended period of time may need to taper off of the drug to avoid feeling sick.
Symptoms that may be experienced during morphine withdrawal include:
- nausea and vomiting
- cold flashes
- sleeping problems
- severe drug cravings
- aching of bones or muscles
- uncontrollable leg movements
People who undergo medically supervised detox within a hospital or inpatient program may be treated with certain FDA-approved medications to help ease some of these symptoms.
It is not recommended that people try to detox from morphine alone. Attempting to withdraw from morphine without medical supervision can be dangerous, and can increase risk for relapse.
Risk For Fatal Overdose
Overdose is a serious concern for those who snort morphine. Snorting morphine can cause drug effects to occur more rapidly, and may also make it more difficult to keep track of how much of the drug has been snorted.
Morphine overdose occurs when someone has taken too much of the drug, resulting in signs of toxicity. Morphine is a drug that is meant to be taken over a period of time, and insufflation causes a rapid and uncontrollable delivery of the drug into your system. This can result in severe physical symptoms, and in some cases, be fatal.
Signs of morphine overdose include:
- shallow or slow breathing
- cold and clammy skin
- bluish skin or fingertips
- blurred vision
- small pupils
Taking morphine while drinking alcohol or using other substances (polydrug use) can increase risk for overdose, as well as respiratory depression (slow breathing) and death. Benzodiazepines, such as Xanax and Klonopin, can pose particular danger when combined with morphine due to their effects on the central nervous system.
According to the World Health Organization (WHO), people who are dependent on opioids like morphine are more likely to overdose. Seeking treatment for morphine addiction can provide people who are morphine-dependent with the help they need to stop using morphine and overcome their substance abuse.
Treatment For Morphine Abuse And Addiction
Snorting morphine is a serious problem that can have damaging effects on your body and increase your risk for addiction. People who have repeatedly abused morphine may develop a tolerance to morphine, which can result in dependence. Those who have become dependent on morphine will need to detox from the drug in order for the body to remove the substance from their system.
Opioid detox can be a difficult and potentially dangerous process to undergo alone. The safest and most effective way to detox from morphine is to enter an inpatient medically-assisted detox program. Within an inpatient program, patients can be monitored by medical specialists for withdrawal symptoms, and receive certain medicines to ease symptoms as needed.
Residential rehab programs for drug abuse may offer a variety of treatment modalities shown to be effect in treating the psychological aspects of addiction.
These treatments may include:
- cognitive behavioral therapy (CBT)
- dialectical behavioral therapy (DBT)
- family therapy
- medication-assisted treatment (MAT)
- aftercare support
After residential treatment, patients may continue to receive outpatient support through counseling or community-based support groups. This can help facilitate long-term recovery and help people overcome triggers they may experience in their daily lives.
If you are struggling with morphine abuse, you do not have to face your problem alone. Contact one of our treatment specialists today to learn more about morphine abuse and treatment options.Article Sources